Limits...
Severe hyperpigmentation and scarring following glycolic acid peel treatment in combination with low-dose isotretinoin.

Gerber PA, Kukova G, Bölke E, Homey B, Diedrichson E - Eur. J. Med. Res. (2014)

Bottom Line: The application of systemic isotretinoin in the treatment of cutaneous photoaging has been well investigated.Even though the combination of systemic isotretinoin and medium to deep CP has been associated with serious side effects such as delayed wound healing and enlarged incidence of scarring, to date superficial CP and concomitant systemic isotretinoin have been considered safe.In this report, we present the case of a patient receiving low-dose oral isotretinoin therapy who developed severe painful erythema and erosions that led to permanent hyperpigmentation and scarring of her face and neck after undergoing superficial CP with glycolic acid.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology, Medical Faculty, Heinrich Heine University Dusseldorf, Moorenstrasse 5, 40225, Duesseldorf, Germany. peterarne.gerber@med.uni-duesseldorf.de.

ABSTRACT

Background: The application of systemic isotretinoin in the treatment of cutaneous photoaging has been well investigated. In addition, well-recognized topical antiaging therapies such as superficial chemical peeling (CP) with α-hydroxy acids have been shown to be more helpful when combined with low-dose oral isotretinoin. Even though the combination of systemic isotretinoin and medium to deep CP has been associated with serious side effects such as delayed wound healing and enlarged incidence of scarring, to date superficial CP and concomitant systemic isotretinoin have been considered safe.

Case presentation: In this report, we present the case of a patient receiving low-dose oral isotretinoin therapy who developed severe painful erythema and erosions that led to permanent hyperpigmentation and scarring of her face and neck after undergoing superficial CP with glycolic acid.

Conclusions: There is a potential risk of hyperpigmentation and scarring with the use of a combination of low-dose oral isotretinoin and glycolic acid peeling.

Show MeSH

Related in: MedlinePlus

Severe erythema and hyperpigmentation following chemical peel. (A) The patient had marked erythema and hyperpigmentation 3 days after chemical peel treatment (70% glycolic acid) in combination with low-dose oral isotretinoin (10 mg once daily). (B) Detail of the forehead showing isolated erosions. The arrow indicates a crusty exudate. (C) Marked erythema of the neck.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4230351&req=5

Fig1: Severe erythema and hyperpigmentation following chemical peel. (A) The patient had marked erythema and hyperpigmentation 3 days after chemical peel treatment (70% glycolic acid) in combination with low-dose oral isotretinoin (10 mg once daily). (B) Detail of the forehead showing isolated erosions. The arrow indicates a crusty exudate. (C) Marked erythema of the neck.

Mentions: A 34-year-old woman presented to our department with severe, painful erythema and hyperpigmentation of her face and neck (Figure 1). Her initial physical examination revealed isolated erosions of her forehead (Figure 1B). She reported that a facial 70% glycolic acid peel had been performed 3 days prior to her examination at our clinic. According to her medical history, she had received repetitive treatments with 70% glycolic acid without any discomfort or complications for the past several months. Prepeel preparations had been performed with 8% glycolic acid. During the postpeel period, bland emollients as well as sunscreens had been applied. At the initial referral, persistent questioning revealed a history of treatment with 10 mg of isotretinoin three times per week because of a coarse-pored skin for the preceding 10 weeks. Systemic isotretinoin was discontinued 3 weeks prior to her last session of CP. It must be noted that the patient had initiated the isotretinoin treatment on her own behalf without consulting her dermatologist. She had not used oral contraception, estrogens or other photosensitizing agents. The patient stated that she had maintained strict avoidance of ultraviolet light exposure prior to her CP procedure as well as in the postpeel period.Figure 1


Severe hyperpigmentation and scarring following glycolic acid peel treatment in combination with low-dose isotretinoin.

Gerber PA, Kukova G, Bölke E, Homey B, Diedrichson E - Eur. J. Med. Res. (2014)

Severe erythema and hyperpigmentation following chemical peel. (A) The patient had marked erythema and hyperpigmentation 3 days after chemical peel treatment (70% glycolic acid) in combination with low-dose oral isotretinoin (10 mg once daily). (B) Detail of the forehead showing isolated erosions. The arrow indicates a crusty exudate. (C) Marked erythema of the neck.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4230351&req=5

Fig1: Severe erythema and hyperpigmentation following chemical peel. (A) The patient had marked erythema and hyperpigmentation 3 days after chemical peel treatment (70% glycolic acid) in combination with low-dose oral isotretinoin (10 mg once daily). (B) Detail of the forehead showing isolated erosions. The arrow indicates a crusty exudate. (C) Marked erythema of the neck.
Mentions: A 34-year-old woman presented to our department with severe, painful erythema and hyperpigmentation of her face and neck (Figure 1). Her initial physical examination revealed isolated erosions of her forehead (Figure 1B). She reported that a facial 70% glycolic acid peel had been performed 3 days prior to her examination at our clinic. According to her medical history, she had received repetitive treatments with 70% glycolic acid without any discomfort or complications for the past several months. Prepeel preparations had been performed with 8% glycolic acid. During the postpeel period, bland emollients as well as sunscreens had been applied. At the initial referral, persistent questioning revealed a history of treatment with 10 mg of isotretinoin three times per week because of a coarse-pored skin for the preceding 10 weeks. Systemic isotretinoin was discontinued 3 weeks prior to her last session of CP. It must be noted that the patient had initiated the isotretinoin treatment on her own behalf without consulting her dermatologist. She had not used oral contraception, estrogens or other photosensitizing agents. The patient stated that she had maintained strict avoidance of ultraviolet light exposure prior to her CP procedure as well as in the postpeel period.Figure 1

Bottom Line: The application of systemic isotretinoin in the treatment of cutaneous photoaging has been well investigated.Even though the combination of systemic isotretinoin and medium to deep CP has been associated with serious side effects such as delayed wound healing and enlarged incidence of scarring, to date superficial CP and concomitant systemic isotretinoin have been considered safe.In this report, we present the case of a patient receiving low-dose oral isotretinoin therapy who developed severe painful erythema and erosions that led to permanent hyperpigmentation and scarring of her face and neck after undergoing superficial CP with glycolic acid.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology, Medical Faculty, Heinrich Heine University Dusseldorf, Moorenstrasse 5, 40225, Duesseldorf, Germany. peterarne.gerber@med.uni-duesseldorf.de.

ABSTRACT

Background: The application of systemic isotretinoin in the treatment of cutaneous photoaging has been well investigated. In addition, well-recognized topical antiaging therapies such as superficial chemical peeling (CP) with α-hydroxy acids have been shown to be more helpful when combined with low-dose oral isotretinoin. Even though the combination of systemic isotretinoin and medium to deep CP has been associated with serious side effects such as delayed wound healing and enlarged incidence of scarring, to date superficial CP and concomitant systemic isotretinoin have been considered safe.

Case presentation: In this report, we present the case of a patient receiving low-dose oral isotretinoin therapy who developed severe painful erythema and erosions that led to permanent hyperpigmentation and scarring of her face and neck after undergoing superficial CP with glycolic acid.

Conclusions: There is a potential risk of hyperpigmentation and scarring with the use of a combination of low-dose oral isotretinoin and glycolic acid peeling.

Show MeSH
Related in: MedlinePlus